Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

DRAGON Score Formula: Post-IV Thrombolysis Stroke 3-Month Outcome (0 to 10)

Predict 3-month functional independence vs. dismal outcome (mRS 5–6) immediately at IV alteplase initiation using Daniel Strbian’s 6-domain DRAGON score (0–10 points).

Six admission variables spelt out by the D-R-A-G-O-N mnemonic!

Daniel Strbian et al. (2012, Neurology — Helsinki Stroke Thrombolysis Registry, AUC 0.84 across multicenter European/North American cohorts) designed the 0–10 DRAGON score from variables available the minute IV alteplase begins—helping stroke teams identify patients needing immediate endovascular rescue or realistic family counseling: (D) Dense hyperdense cerebral artery sign OR early CT infarct signs (None: 0, Either: 1, Both: 2); (R) pre-stroke modified Rankin Scale > 1 (1 pt);

(A) Age (< 65: 0, 65–79: 1, >= 80: 2); (G) admission Glucose > 8.0 mmol/L / 144 mg/dL (1 pt); (O) Onset-to-treatment > 90 minutes (1 pt); and (N) baseline NIHSS (0–4: 0, 5–9: 1, 10–15: 2, >= 16: 3)! At DRAGON 0–2, > 85% achieve good 3-month outcome (mRS 0–2), whereas DRAGON >= 7 predicts high likelihood of severe disability/mortality (mRS 5–6) with IV tPA alone!

DRAGON Total Score (0–10)3-Month Functional Prognosis (IV tPA)Acute Neurovascular Implication
DRAGON 0–3 (Favorable)High mRS 0–2 Independence RateStandard Stroke Unit Thrombolysis Pathway
DRAGON 4–6 (Intermediate)Mixed Independence vs DisabilityClose Neuro-ICU & LVO Angiography Check
DRAGON >= 7 (Poor IV-tPA-Alone Prognosis, e.g., 8)High Risk of mRS 5–6 Dismal OutcomePrioritize Thrombectomy Evaluation / Goals Review

Total 6-Domain DRAGON Post-Thrombolysis Score (0 to 10)

Sums Dense/Early CT (B2, 0–2), Pre-stroke mRS > 1 (B3, 0–1), Age tier (B4, 0–2), Glucose > 8 mmol/L (B5, 0–1), Onset > 90 min (B6, 0–1), and NIHSS tier (B7, 0–3).

=IF(OR(MIN(B2:B7) < 0, B2 > 2, B3 > 1, B4 > 2, B5 > 1, B6 > 1, B7 > 3), "Invalid DRAGON Component", SUM(B2:B7))

DRAGON 3-Month Stroke Outcome Stratification

Classifies DRAGON into Favorable (0–3), Intermediate (4–6), or Poor IV-tPA-Alone Prognosis (>= 7).

=IF(OR(MIN(B2:B7) < 0, B2 > 2, B3 > 1, B4 > 2, B5 > 1, B6 > 1, B7 > 3), "Invalid DRAGON Component", IF(SUM(B2:B7) >= 7, "Poor IV-tPA-Alone Prognosis (DRAGON >= 7 — High mRS 5–6 Risk)", IF(SUM(B2:B7) >= 4, "Intermediate Prognosis (DRAGON 4–6)", "Favorable Prognosis (DRAGON 0–3 — High mRS 0–2 Rate)")))

Try the example

Use the original values or change them to test your understanding.

Further reading